Florida, 2008

Hail and Lightning Strike in Florida, August 4 to 5, 2008

August 4 to 5, 2008 · NWS TBW · 4 events in 3 counties and zones

High pressure ridging across the area allowed an afternoon sea breeze to develop. Scattered thunderstorms developed along the boundary and produced large hail and heavy rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging across the area allowed an afternoon sea breeze to develop. Scattered thunderstorms developed along the boundary and produced large hail and heavy rains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 4, 12:59 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 4, 12:59 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
159 PM EDT MON AUG 4 2008

.SHORT TERM (TODAY THROUGH WEDNESDAY)...AN UPPER LEVEL RIDGE IS
EXTENDING FROM THE CENTRAL US TO SE ATLANTIC COAST. DEEP UPPER
LEVEL TROUGH REMAINS OVER THE WESTERN ATLANTIC AND IS SLOWLY
LIFTING NORTHWARD. CLOSER TO THE SFC NEAR OUR REGION...MSAS SFC
ANALYSIS CURRENTLY HAS THE HIGH PRESSURE RIDGE AXIS DRAPED JUST
NORTH TAMPA BAY WHICH IS HELPING TO MAINTAIN THE SE WINDS AND
BRING IN MORE MOISTURE FROM THE SOUTH. ELSEWHERE...T.S. EDOUARD IS
CHURNING THE GOMEX AS IT MOVES WEST TOWARDS TX. SFC RIDGE AXIS
THAT IS OVER THE AREA WILL CONTINUE TO PROPAGATE NORTHWARD TOWARDS
THE FL/GA BORDER THROUGH THE SHORT TERM. WITH THIS SFC RIDGE IN
PLACE...SE FLOW WILL PERSIST AND HELP USHER IN A MORE MOIST
ATMOSPHERE FROM THE SOUTH. THIS WILL SET UP A SLIGHT N-S MOISTURE
GRADIENT FOR WITH FORECASTED PWATS RANGING FROM APPROX 2 IN THE
NORTHERN COUNTIES TO 2.2 SOUTH OF TAMPA BAY BY TOMORROW. THE
SETUP WILL FAVOR SCATTERED STORMS TO DEVELOP ALONG AND AHEAD OF
THE WC SBRZ AS IT DRIFTS EASTWARD PAST THE I 75 CORRIDOR AS
ISOLATED TO SCATTERED STORMS WILL PUSH INTO OUR INTERIOR COUNTIES
FROM THE EAST. BETTER STORM COVERAGE IS EXPECTED IN OUR SOUTHERNMOST
REGION THIS AFTERNOON AS THE MOIST AIRMASS FROM THE SOUTH BEGINS
TO SNEAK IN. SAME SETUP WILL EXIST TOMORROW EXCEPT THAT THE
MOISTURE WILL SPREAD FURTHER NORTH ALLOWING FOR NUMEROUS STORMS TO
DEVELOP AROUND THE SBRZ. BY WEDNESDAY THE MOISTURE BEGINS TO PUSH
WESTWARD OUT TO SEA OVER THE GULF SO STORM COVERAGE WILL REMAIN
SCATTERED ALONG THE COASTAL COUNTIES WITH LESS COVERAGE IN THE
INTERIOR. LOCATIONS EAST OF I-75 WILL HAVE A BETTER CHANCE FOR
SOME STRONG TO SEVERE STORMS TO FORM DUE TO THE WC/EC SBRZ
COLLISION. DAY TIME HIGHS ACROSS THE REGION WILL REMAIN NEAR
NORMAL RANGING FROM UPPERS 80S TO LOW 90S NEAR THE BEACHS AND LOW
TO MID 90S FURTHER INLAND.

.LONG TERM (WEDNESDAY NIGHT - MONDAY)...THE RIDGE SITUATED OVER THE
NORTHERN HALF OF THE STATE AT THE START OF THE PERIOD WILL SHIFT TO
THE SOUTH AS AN UPPER LEVEL TROUGH DIGS INTO THE EASTERN U.S.

FOR THE START OF THE PERIOD...EXPECT MAINLY SEA BREEZE DRIVEN
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MOSTLY EAST OF
INTERSTATE 75. BY FRIDAY, THE RIDGE WILL RESIDE SOUTH OF THE
REGION...RESULTING IN MORE WEST TO SOUTHWEST FLOW FOR OUR AREA. FOR
THE REMAINDER OF THE PERIOD...WE WILL SEE SHOWERS AND THUNDERSTORMS
FORMING OUT IN THE GULF IN THE EARLY MORNING HOURS...RESULTING IN A
BETTER CHANCE FOR RAIN ALONG THE COAST IN THE MORNING AND SHIFTING
INLAND EACH AFTERNOON.

&&

.AVIATION...AFTERNOON THUNDERSTORMS DEVELOPING ON SCHEDULE AND WILL
LIKELY AFFECT THE FMY AND RSW TERMINALS BY 18Z...THEN SPREAD
NORTHWARD UP ALONG THE SEA BREEZE BOUNDARY THROUGH THE REMAINDER OF
THE AFTERNOON. WILL KEEP TEMPO MVFR CONDITIONS IN TAFS BUT COULD
VERY WELL SEE BRIEF IFR CONDITIONS IN HEAVIER SHOWERS.

&&

.MARINE...OFFSHORE BUOYS STILL REPORTING 2-3FT WAVE HGTS AS T.S.
EDOUARD DRIFTS WESTWARD TOWARDS GALVESTON BAY. EXPECT VERY LITTLE
IMPACT IN OUR WATERS FROM THE T.S. AS SEAS WILL REMAIN IN THE
2-3FT RANGE IN THE OFFSHORE AND 1-2FT IN THE NEAR SHORE WATERS.
AS THE SFC RIDGE AXIS MOVES TOWARDS THE PANHANDLE DURING THE NEXT
COUPLE OF DAYS WINDS WILL PERSIST FROM THE SE AROUND 10KTS WITH A
TYPICAL SHIFT TO THE WNW DURING THE AFTERNOON WITH OF THE SBRZ.

&&

.FIRE WEATHER...HUMIDITY VALUES WILL REMAIN WELL ABOVE CRITICAL
VALUE THE NEXT SEVERAL DAYS WITH NO FIRE WEATHER CONCERNS
EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  75  91  75  92 /  20  60  30  50
FMY  75  91  75  92 /  30  60  30  50
GIF  75  92  74  94 /  20  60  20  50
SRQ  72  91  75  92 /  20  60  30  50
BKV  71  92  73  93 /  20  50  30  50
SPG  79  90  78  92 /  20  60  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE...BARRON/PAXTON
LONG TERM...CARLISLE
AVIATION...JILLSON
Hazardous weather outlook, Aug 4, 4:02 AM EST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
502 AM EDT MON AUG 4 2008

FLZ039-042-043-048>052-055>057-060>062-065-041430-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
502 AM EDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE...INSTABILITY...AND DAYTIME HEATING COUPLED WITH THE
SEA BREEZE CIRCULATIONS WILL SUPPORT SCATTERED TO NUMEROUS
THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. A
SOUTHEAST STEERING FLOW WILL MOVE STORMS TOWARD THE NORTHWEST
DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINS...GUSTY WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STORMS
TODAY. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.

IN ADDITION TO THE THUNDERSTORM ACTIVITY THERE WILL BE A CHANCE OF
RIP CURRENTS ALONG AREA BEACHES TODAY. A RIP CURRENT IS A 10 TO 30 YARD
WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER INTO
DEEPER WATER.

TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT GUARDED BEACHES
AND HEED THE ADVICE OF THE BEACH PATROL. AT UNGUARDED BEACHES AND
NEAR PIERS...JETTIES...AND INLETS...DO NOT GO INTO THE SURF MUCH
ABOVE YOUR KNEES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
OVER WEST CENTRAL AND SOUTHWEST FLORIDA THROUGH THE PERIOD. A SOUTHEAST
STEERING FLOW WILL FAVOR THE HIGHEST CONCENTRATION OF STORMS ALONG
COASTAL LOCATIONS TUESDAY THROUGH THURSDAY AS THE SURFACE RIDGE AXIS
REMAINS NORTH OF THE REGION. DURING FRIDAY THROUGH SUNDAY THE SURFACE
RIDGE WILL SINK BACK TO THE SOUTH WITH A SOUTHWEST TO WESTERLY FLOW
FAVORING SHOWERS AND STORMS ALONG THE COAST DURING THE LATE NIGHT
AND EARLY MORNING HOURS WITH STORMS MOVING TO INLAND LOCATIONS DURING
EACH AFTERNOON. THUNDERSTORMS THAT DEVELOP WILL PRODUCE LOCALLY
HEAVY RAINS...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Aug 4, 2:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
337 PM EDT MON AUG 4 2008

FLZ052-042000-
POLK-
337 PM EDT MON AUG 4 2008

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POLK COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
MOVING NORTHWEST AT 10 MPH...WILL AFFECT LAKE WALES...WAHNETA...
CYPRESS GARDENS AND WINTER HAVEN...UNTIL 400 PM EDT. GUSTY WINDS UP
TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...CROUCH DOWN IN
A LOW SPOT...AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL CAUSE
PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE
AREAS.

RD

The radar

The Tampa radar (KTBW), 47 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail, 1 lightning. Local standard time, as filed.

Heavy Rain, Sarasota

When
August 4, 3:15 PM EST to 4:15 PM EST
Where
Sarasota County, 0.83 mi ENE of Sunnyland
Reported by
Trained Spotter
Coordinates
27.286, -82.488

A trained spotter measured 2.95 inches of rain in one hour on Southern Manor Court causing minor street flooding.

Hail, Sarasota

When
August 4, 3:54 PM EST to 4:00 PM EST
Where
Sarasota County, 1.01 mi NE of Ridge Wood Heights to 1.46 mi S of Belspur
Measured
1 in hail
Reported by
Public
Coordinates
27.299, -82.497

Penny to quarter size hail was reported along Bee Ridge Road from Beneva Road east to Interstate 75.

Lightning, Citrus

When
August 4, 7:00 PM EST
Where
Citrus County, 1.57 mi N of Lecanto
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
28.892, -82.506

Lightning struck a power pole on West Norvell Bryant Highway in Lecanto during heavy rain causing the pole to snap. The weight of the snapped pole and the saturated ground caused three other poles to lean.

Heavy Rain, Pinellas

When
August 5, 3:00 PM EST to 4:30 PM EST
Where
Pinellas County, 2.54 mi N of Saint Petersburg to 2.53 mi N of Saint Petersburg
Reported by
Trained Spotter
Coordinates
27.807, -82.643

Spotters along 38th Avenue between 4th Street and 7th Street reported 4 inches of rain falling in one hour causing street flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129805, 129649, 129793, 129814.